Doctors Lounge - Nephrology AnswersBack to Nephrology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/09/2017.
Forum Name: Miscellaneous Nephrology Topics
Question: High Renin Level, Hypertension
|Aprice40 - Tue Jan 20, 2009 1:47 pm||
Ive been having some unexplained problems for the last 7-8 months. I am a 28 year old male who has been in excellent health until now (tonsils and appendix removed). I've seen multiple doctors who cannot figure out what is wrong with me. maybe someone here can help? Here is a list of what has been wrong with me in chronological order.
Moderate pain in my back towards the bottom of the rib cage on both sides of my spine. This pain felt like pressure from bloating or swelling, almost as if someone blew up a small balloon inside me. It hurt mostly when laying down in any position, especially just after waking up in the morning. Sitting relieved the pain somewhat. Also, some sharp pains in my abdomen, sensation of increased heart rate or raised blood pressure. Urine becomes more yellow (normally clear to very light yellow for me), and begins to smell more pungent. Went to primary doc, all standard blood and urine tests turned out ok, blood pressure was mildly elevated.
Feeling of fatigue, easily worn down, especially when having not eaten for a while. Some occasional pain in my back similar to the pain described before. Joints hurt, especially my knees. Urine remains very yellow and continues to smell, notice that it seems to be denser than usual and flows directly to the bottom of the water instead of dispersing through out it.
In early September I had an episode where I got incredibly off balance with the sensation I would pass out, my skin flushed and turned hot, my head started throbbing and my neck became sore. I had a ringing in my left ear. Went to the E.R. and they did a cat scan of my head and some blood work, it all turned out ok. Blood pressure was elevated. From that point on, I have had a sensation of lack of balance, and my skin turns flush, especially in my extremities. Hands shook in most any position, especially when outstretched. Muscles are generally weak and shaky. Joints still hurt, knees and hands mostly. Also notice some swelling of my knees and ankles, warm to the touch and red skin. Starting to gain weight.
Symptoms remain the same, still shaky and weak, flushing still occurring, balance still impaired, ringing in ear comes and goes. I Started to see some specialists. Neurologist ran an MRI, everything came back normal. Gastroenterologist did some blood work and did a cat scan of my abdomen as well as an endoscopy, everything came back ok except raised BP.
Endocrinologist ran some new blood tests and urine tests, Only thing we found was a raised rennin level of 3.3. Blood pressure remained elevated. She prescribed Metoprolol and had me do a MRA of the kidneys. That test did not show evidence of Renal artery stenosis. Weight gain continues (20+ lbs since august). Doctor prescribed metoprolol er 25mg 2x/day. All problems still persist.
Recently my condition is worse. balance is off all day, every day. Sitting, standing, or lying down I feel like my body and head are moving in a back and forth motion, almost like I were on a boat. My muscles are very weak now. I can barely hold my arm up for more than a few seconds. All muscles shake when strained to do any normal function, especially movements requiring a soft touch or slow movement. Knees continue to hurt, especially when bent. Swelling in legs and flushing of my skin still apparent. Urine is still more yellow than usual with odor remaining (not vitamin B or dehydration).
Can anyone provide some help? Im pretty miserable here!
|John Kenyon, CNA - Tue Mar 10, 2009 11:20 pm||
First, one wonders why specifically renin was measured, unless it was done along with aldosterone and possibly cortisol, looking for Cushing's disease. However, if the only "out of order" number was the renin -- and that was actually within normal limits -- then Cushing's would seem unlikely to explain what's going on, although I do wonder about pituitary problems and maybe even incipient Cushing's syndrome. However, there are a number of other possible causes of your symptoms, and these should all be ruled out. For instance, much of what you describe could be caused by MS. Have you had an MRI of the brain?
Also, it sounds as though your balance problem is inner ear/eye based rather than due to muscle weakness (which doesn't eliminate MS, but may eliminate idiopathic peripheral neuropathy -- IPN --although this should also be ruled out, via EMG and nerve conduction studies).
Clearly it is impossible to diagnose and sometimes to even guess long distance, but we can throw out hopefully some helpful ideas and suggestions. This is one of those cases, and I'm thinking neurological causes, possibly endocrinological, but I don't think the urine color is telling us anything other than that you probably need to drink more water. That being said, you probably also should have a 24 hour urine test to see if potassium is being lost via that route (even though it would appear to be normal in serum -- which doesn't necessarily mean it's going where it needs to be).
I hope this is at least somewhat helpful. Good luck to you and please follow up with us as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.